March  2018, 38(3): 1553-1565. doi: 10.3934/dcds.2018064

On the universality of the incompressible Euler equation on compact manifolds

UCLA Department of Mathematics, Los Angeles, CA 90095-1555, USA

Received  July 2017 Published  December 2017

The incompressible Euler equations on a compact Riemannian manifold
$(M,g)$
take the form
$\partial_t u + \nabla_u u =- \mathrm{grad}_g p \\\mathrm{div}_g u =0.$
We show that any quadratic ODE
$\partial_t y =B(y,y)$
, where
$B \colon \mathbb{R}^n × \mathbb{R}^n \to \mathbb{R}^n$
is a symmetric bilinear map, can be linearly embedded into the incompressible Euler equations for some manifold
$M$
if and only if
$B$
obeys the cancellation condition
$\langle B(y,y), y \rangle =0$
for some positive definite inner product
$\langle,\rangle$
on
$\mathbb{R}^n$
. This allows one to construct explicit solutions to the Euler equations with various dynamical features, such as quasiperiodic solutions, or solutions that transition from one steady state to another, and provides evidence for the "Turing universality" of such Euler flows.
Citation: Terence Tao. On the universality of the incompressible Euler equation on compact manifolds. Discrete & Continuous Dynamical Systems - A, 2018, 38 (3) : 1553-1565. doi: 10.3934/dcds.2018064
References:
[1]

V. I. Arnold, Sur la géometrie différentielle des groupes de Lie de dimension infinie et ses applications à l'hydrodynamique des fluides parfaits, Ann. Inst. Fourier, 16 (1966), 319-361.  doi: 10.5802/aif.233.  Google Scholar

[2]

M. S. AshbaughC. C. Chicone and R. H. Cushman, The twisting tennis racket, J. Dyn. Diff. Eq., 3 (1991), 67-85.  doi: 10.1007/BF01049489.  Google Scholar

[3]

T. Bohr, M. H. Jensen, G. Paladin and A. Vulpiani, Dynamical Systems Approach to Turbulence, Cambridge University Press, 1998.  Google Scholar

[4]

S. Bromberg and A. Medina, Completeness of homogeneous quadratic vector fields, Qual. Theory Dyn. Syst., 6 (2005), 181-185.  doi: 10.1007/BF02972671.  Google Scholar

[5]

R. J. Dickson and L. M. Perko, Bounded quadratic systems in the plane, J. of Diff. Equs., 7 (1990), 251-273.  doi: 10.1016/0022-0396(70)90110-5.  Google Scholar

[6]

E. I. Dinaburg and Ya. G. Sinai, A quasilinear approximation for the three-dimensional Navier-Stokes system, Moscow Math. J., 1 (2001), 381-388.   Google Scholar

[7]

D. Ebin and J. Marsden, Groups of diffeomorphisms and the motion of an incompressible fluid, Ann. of Math.(2), 92 (1970), 102-163.  doi: 10.2307/1970699.  Google Scholar

[8]

S. Friedlander and N. Pavlovic, Blow-up in a three-dimensional vector model for the Euler equations, Comm. Pure Appl. Math., 57 (2004), 705-725.  doi: 10.1002/cpa.20017.  Google Scholar

[9]

U. Frisch, Turbulence: The Legacy of A. N. Kolmogorov, Cambridge University Press, 1995.  Google Scholar

[10]

E. B. Gledzer, System of hydrodynamic type admitting two quadratic integrals of motion, Sov. Phys. Dokl., 18 (1973), 216-217.   Google Scholar

[11]

J. L. Kaplan and J. A. Yorke, Non associative real algebras and quadratic differential equations, Nonlinear Analysis, 3 (1979), 49-51.  doi: 10.1016/0362-546X(79)90033-6.  Google Scholar

[12]

N. H. Katz and N. Pavlović, Finite time blow-up for a dyadic model of the Euler equations, Trans. Amer. Math. Soc., 357 (2005), 695-708.  doi: 10.1090/S0002-9947-04-03532-9.  Google Scholar

[13]

K. Okhitani and M. Yamada, Temporal intermittency in the energy cascade process and local Lyapunov analysis in fully developed model of turbulence, Prog. Theor. Phys., 89 (1989), 329-341.  doi: 10.1143/PTP.81.329.  Google Scholar

[14]

T. Tao, Finite time blowup for an averaged three-dimensional Navier-Stokes equation, J. Amer. Math. Soc., 29 (2016), 601-674.   Google Scholar

[15]

T. Tao, On the universality of potential well dynamics, Dynamics of Partial Differential Equations, 14 (2017), 219-238.  doi: 10.4310/DPDE.2017.v14.n3.a1.  Google Scholar

show all references

References:
[1]

V. I. Arnold, Sur la géometrie différentielle des groupes de Lie de dimension infinie et ses applications à l'hydrodynamique des fluides parfaits, Ann. Inst. Fourier, 16 (1966), 319-361.  doi: 10.5802/aif.233.  Google Scholar

[2]

M. S. AshbaughC. C. Chicone and R. H. Cushman, The twisting tennis racket, J. Dyn. Diff. Eq., 3 (1991), 67-85.  doi: 10.1007/BF01049489.  Google Scholar

[3]

T. Bohr, M. H. Jensen, G. Paladin and A. Vulpiani, Dynamical Systems Approach to Turbulence, Cambridge University Press, 1998.  Google Scholar

[4]

S. Bromberg and A. Medina, Completeness of homogeneous quadratic vector fields, Qual. Theory Dyn. Syst., 6 (2005), 181-185.  doi: 10.1007/BF02972671.  Google Scholar

[5]

R. J. Dickson and L. M. Perko, Bounded quadratic systems in the plane, J. of Diff. Equs., 7 (1990), 251-273.  doi: 10.1016/0022-0396(70)90110-5.  Google Scholar

[6]

E. I. Dinaburg and Ya. G. Sinai, A quasilinear approximation for the three-dimensional Navier-Stokes system, Moscow Math. J., 1 (2001), 381-388.   Google Scholar

[7]

D. Ebin and J. Marsden, Groups of diffeomorphisms and the motion of an incompressible fluid, Ann. of Math.(2), 92 (1970), 102-163.  doi: 10.2307/1970699.  Google Scholar

[8]

S. Friedlander and N. Pavlovic, Blow-up in a three-dimensional vector model for the Euler equations, Comm. Pure Appl. Math., 57 (2004), 705-725.  doi: 10.1002/cpa.20017.  Google Scholar

[9]

U. Frisch, Turbulence: The Legacy of A. N. Kolmogorov, Cambridge University Press, 1995.  Google Scholar

[10]

E. B. Gledzer, System of hydrodynamic type admitting two quadratic integrals of motion, Sov. Phys. Dokl., 18 (1973), 216-217.   Google Scholar

[11]

J. L. Kaplan and J. A. Yorke, Non associative real algebras and quadratic differential equations, Nonlinear Analysis, 3 (1979), 49-51.  doi: 10.1016/0362-546X(79)90033-6.  Google Scholar

[12]

N. H. Katz and N. Pavlović, Finite time blow-up for a dyadic model of the Euler equations, Trans. Amer. Math. Soc., 357 (2005), 695-708.  doi: 10.1090/S0002-9947-04-03532-9.  Google Scholar

[13]

K. Okhitani and M. Yamada, Temporal intermittency in the energy cascade process and local Lyapunov analysis in fully developed model of turbulence, Prog. Theor. Phys., 89 (1989), 329-341.  doi: 10.1143/PTP.81.329.  Google Scholar

[14]

T. Tao, Finite time blowup for an averaged three-dimensional Navier-Stokes equation, J. Amer. Math. Soc., 29 (2016), 601-674.   Google Scholar

[15]

T. Tao, On the universality of potential well dynamics, Dynamics of Partial Differential Equations, 14 (2017), 219-238.  doi: 10.4310/DPDE.2017.v14.n3.a1.  Google Scholar

[1]

Peng Luo. Comparison theorem for diagonally quadratic BSDEs. Discrete & Continuous Dynamical Systems - A, 2020  doi: 10.3934/dcds.2020374

[2]

Alberto Bressan, Wen Shen. A posteriori error estimates for self-similar solutions to the Euler equations. Discrete & Continuous Dynamical Systems - A, 2021, 41 (1) : 113-130. doi: 10.3934/dcds.2020168

[3]

Huu-Quang Nguyen, Ya-Chi Chu, Ruey-Lin Sheu. On the convexity for the range set of two quadratic functions. Journal of Industrial & Management Optimization, 2020  doi: 10.3934/jimo.2020169

[4]

Andy Hammerlindl, Jana Rodriguez Hertz, Raúl Ures. Ergodicity and partial hyperbolicity on Seifert manifolds. Journal of Modern Dynamics, 2020, 16: 331-348. doi: 10.3934/jmd.2020012

[5]

Knut Hüper, Irina Markina, Fátima Silva Leite. A Lagrangian approach to extremal curves on Stiefel manifolds. Journal of Geometric Mechanics, 2020  doi: 10.3934/jgm.2020031

[6]

Djamel Aaid, Amel Noui, Özen Özer. Piecewise quadratic bounding functions for finding real roots of polynomials. Numerical Algebra, Control & Optimization, 2021, 11 (1) : 63-73. doi: 10.3934/naco.2020015

[7]

Harrison Bray. Ergodicity of Bowen–Margulis measure for the Benoist 3-manifolds. Journal of Modern Dynamics, 2020, 16: 305-329. doi: 10.3934/jmd.2020011

[8]

Weisong Dong, Chang Li. Second order estimates for complex Hessian equations on Hermitian manifolds. Discrete & Continuous Dynamical Systems - A, 2020  doi: 10.3934/dcds.2020377

[9]

Marco Ghimenti, Anna Maria Micheletti. Compactness results for linearly perturbed Yamabe problem on manifolds with boundary. Discrete & Continuous Dynamical Systems - S, 2020  doi: 10.3934/dcdss.2020453

[10]

Peter Poláčik, Pavol Quittner. Entire and ancient solutions of a supercritical semilinear heat equation. Discrete & Continuous Dynamical Systems - A, 2021, 41 (1) : 413-438. doi: 10.3934/dcds.2020136

[11]

Jianhua Huang, Yanbin Tang, Ming Wang. Singular support of the global attractor for a damped BBM equation. Discrete & Continuous Dynamical Systems - B, 2020  doi: 10.3934/dcdsb.2020345

[12]

Stefano Bianchini, Paolo Bonicatto. Forward untangling and applications to the uniqueness problem for the continuity equation. Discrete & Continuous Dynamical Systems - A, 2020  doi: 10.3934/dcds.2020384

[13]

Siyang Cai, Yongmei Cai, Xuerong Mao. A stochastic differential equation SIS epidemic model with regime switching. Discrete & Continuous Dynamical Systems - B, 2020  doi: 10.3934/dcdsb.2020317

[14]

Xuefei He, Kun Wang, Liwei Xu. Efficient finite difference methods for the nonlinear Helmholtz equation in Kerr medium. Electronic Research Archive, 2020, 28 (4) : 1503-1528. doi: 10.3934/era.2020079

[15]

Cheng He, Changzheng Qu. Global weak solutions for the two-component Novikov equation. Electronic Research Archive, 2020, 28 (4) : 1545-1562. doi: 10.3934/era.2020081

[16]

Hirokazu Ninomiya. Entire solutions of the Allen–Cahn–Nagumo equation in a multi-dimensional space. Discrete & Continuous Dynamical Systems - A, 2021, 41 (1) : 395-412. doi: 10.3934/dcds.2020364

[17]

Jiaquan Liu, Xiangqing Liu, Zhi-Qiang Wang. Sign-changing solutions for a parameter-dependent quasilinear equation. Discrete & Continuous Dynamical Systems - S, 2020  doi: 10.3934/dcdss.2020454

[18]

Thierry Cazenave, Ivan Naumkin. Local smooth solutions of the nonlinear Klein-gordon equation. Discrete & Continuous Dynamical Systems - S, 2020  doi: 10.3934/dcdss.2020448

[19]

Reza Chaharpashlou, Abdon Atangana, Reza Saadati. On the fuzzy stability results for fractional stochastic Volterra integral equation. Discrete & Continuous Dynamical Systems - S, 2020  doi: 10.3934/dcdss.2020432

[20]

Leilei Wei, Yinnian He. A fully discrete local discontinuous Galerkin method with the generalized numerical flux to solve the tempered fractional reaction-diffusion equation. Discrete & Continuous Dynamical Systems - B, 2020  doi: 10.3934/dcdsb.2020319

2019 Impact Factor: 1.338

Metrics

  • PDF downloads (360)
  • HTML views (1052)
  • Cited by (1)

Other articles
by authors

[Back to Top]